Scarlet fever is characterized by a red rash associated with a fever. It is an infection caused by a bacteria called group A beta hemolytic streptococci found in secretions and discharge from the nose, ears, throat and skin. The rash is caused by a circulating chemical called erythemogenic toxin which results in an inflammatory response from the body’s immune system.
The rash follows one to four days after an acute bacterial infection of the tonsils, skin or other sites. During the first few days of the infection, a white coating with a bright red tongue (white strawberry tongue) is prevalent. The white membrane falls off leaving a shiny, bright red tongue (red strawberry tongue). The rash associated with scarlet fever usually begins on the trunk and is accentuated in the body folds. The lesions often make the affected skin feel like sandpaper. Four to five days after the rash appears the hands often shed off their upper layer of skin (desquamation).
A culture of the affected area of skin or tonsils will be taken to determine the pathogen responsible for the illness. This culture will help in choosing an appropriate antibiotic. A physician may also order other blood tests to ensure no complications exist.
Antibiotic therapy is the treatment of choice for scarlet fever. A penicillin, erythromycin or 1st generation cephalosporin are common drugs for the treatment of scarlet fever. Acetaminophen may be given for fever and/or pain. Follow up is important to ensure complete resolution of the infection.
Back to Index
The medical information provided in this site is for educational purposes only and is the property of the American Osteopathic College of Dermatology. It is not intended nor implied to be a substitute for professional medical advice and shall not create a physician - patient relationship. If you have a specific question or concern about a skin lesion or disease, please consult a dermatologist. Any use, re-creation, dissemination, forwarding or copying of this information is strictly prohibited unless expressed written permission is given by the American Osteopathic College of Dermatology.